Ophthalmic Encounters After Tamoxifen Initiation
Siddharth Gandhi, Michael Balas, Patrick Wang, Bryon R. McKay, Peter J. Kertes, Rosanna MartensImportance
Tamoxifen can cause retinal toxicity and vision loss, yet no formal screening guideline exists in the US.
Objective
To characterize ophthalmic use after tamoxifen initiation, identify predictors, and compare 12-month use between those with breast cancer taking tamoxifen and those taking aromatase inhibitors.
Design, Setting, and Participants
This was a retrospective cohort study conducted May to June 2026 using All of Us data with 365-day minimum follow-up. The setting was a US multisite research program. Participants included adults with a first tamoxifen prescription recorded in All of Us, excluding those taking hydroxychloroquine. The comparator included those with breast cancer taking aromatase inhibitors.
Exposures
Tamoxifen or aromatase inhibitor initiation.
Main Outcomes and Measures
The primary outcome was any ophthalmic encounter within 12 months, identified from eye examination, retinal procedure, and eye visit codes. Retinal optical coherence tomography (OCT) or fundus photography was secondary. Logistic regression assessed predictors and compared treatment groups after adjustment for demographics, preexisting conditions, preindex health care use, region, and initiation year.
Results
Among 2327 individuals taking tamoxifen (mean [SD] age, 53.8 [10.6] years; 2232 [95.9%] female), 162 (7.0%) had an ophthalmic encounter within 12 months, and 39 (1.7%) underwent retinal OCT or fundus photography. Among participants with preexisting glaucoma or diabetic retinopathy, 22 of 88 (25.0%) had an encounter vs 140 of 2239 (6.3%) without either condition (difference, 18.7 percentage points; 95% CI, 10.8-28.8 percentage points;
Conclusions and Relevance
Results of this cohort study suggest that ophthalmic use after tamoxifen initiation was uncommon, and retinal-specific testing was rare. Tamoxifen use was not associated with greater adjusted 12-month use than aromatase inhibitor use. Additional evidence on retinopathy incidence, natural history, screening strategies, and clinical benefit is needed to inform guidance.